Thunderstorm Wind, Walworth
- When
- July 13, 11:59 PM CST
- Where
- Walworth County, 0.48 mi W of (Y26)mobridge Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.550, -100.410
A line of storms moving across north central South Dakota during the early morning hours on the 14th became heavy rainfall producing thunderstorms for northeastern South Dakota. Rainfall amounts of 2 to 5 inches caused mainly localized flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A line of storms moving across north central South Dakota during the early morning hours on the 14th became heavy rainfall producing thunderstorms for northeastern South Dakota. Rainfall amounts of 2 to 5 inches caused mainly localized flooding. However in Grant County, a 20 foot wide by 17 foot deep culvert on 468th Avenue in Twin Brooks was washed away by flash flooding. The Grant County Highway Department said fixing the culvert would cost more than $40,000 dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 13, 11:21 PM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1221 AM CDT SUN JUL 14 2013 .UPDATE... AVIATION DISCUSSION HAS BEEN UPDATED FOR THE 06Z TAF ISSUANCE. && .PREVIOUS DISCUSSION... .SHORT TERM...THROUGH TUESDAY MORNING VERY MOIST...UNSTABLE ATMOSPHERE OVER THE REGION THIS AFTERNOON. WIDESPREAD CUMULUS FIELD EXTENDS FROM FARGO DOWN TO ABERDEEN...PIERRE...AND CONTINUES WEST INTO WESTERN SD. IN EASTERN SD...CAPE VALUES ARE PUSHING 2500 J/KG WHILE FARTHER WEST WE ARE SEEING BETTER SHEAR...SO THE STORM ENVIRONMENT VARIES QUITE A BIT FROM ONE END OF THE STATE TO THE OTHER. WE ARE LACKING FORCING ALOFT AS THE FLOW AT 500HPA IS GENERALLY SOUTHWESTERLY AND ZONAL. H7 TEMPERATURES RANGE BETWEEN +10 AND +13C...THOUGH WE ARE ALREADY SEEING SOME WEAK VERTICAL DEVELOPMENT IN THE CUMULUS OVERHEAD. NOT A SURPRISE AS 3PM READING IS 88F WITH A DEWPOINT OF 74F. THUS...WILL GO WITH DECENT POPS LATE THIS AFTERNOON. OVERNIGHT...LOW LEVEL JET WILL SET UP MAINLY SOUTH AND EAST OF THE CWA...THOUGH CONVERGENCE IS MAXIMIZED ACROSS SOUTHEAST COUNTIES. WITH +2 TO +3 SDEV PWATS AND SLOW STORM MOTION...WILL CONTINUE MENTION OF HEAVY RAIN. THE JET WEAKENS AND CURVES MORE EAST BY MORNING...PUSHING CONVECTION WITH IT EAST AS WELL. MONSOON MOISTURE IN THE MID LEVELS WILL CONTINUE TO PULL IN FROM THE SOUTHWEST FOR SUNDAY...SO DESPITE PUSH OF DRIER AIR THAT BEGINS TO MOVE IN FROM THE SOUTHEAST...WILL CONTINUE MENTION OF THUNDERSTORMS. MONSOON MOISTURE WILL BE CUT OFF BY EARLY MONDAY. .LONG TERM...TUESDAY THROUGH SATURDAY LONG RANGE MODELS REMAIN IN FAIRLY CONSISTENT AGREEMENT WITH UPPER PATTERN THROUGH NEXT WEEK. 500HPA HIGH PRESSURE SYSTEM RETRO- GRADES TO THE WEST THROUGH THE MIDDLE OF THE WEEK...BASICALLY CUTTING OFF ANY RETURN MOISTURE OUT OF THE GULF. 500HPA HEIGHTS CLIMB SLIGHTLY THROUGH THE END OF THE WEEK...SO TEMPS SHOULD BE NEAR NORMAL TO PERHAPS SLIGHTLY ABOVE NORMAL FOR THIS TIME OF YEAR. BY THURSDAY...UPPER FLOW BEGINS TO BUCKLE SLIGHTLY...WITH A MORE NW FLOW SETTING UP OVER CWA...AND MODELS BEGINNING TO SHOW MORE S/W ACTIVITY TRANSLATING OVER THE AREA. ABILITY TO DEFINE ANY SINGLE 700HPA OR 500HPA WAVE AS THE MAIN PCPN PRODUCER DIFFICULT AT BEST AT THIS TIME. CONTINUED ALL BLEND THINKING OF SLIGHT CHC/LOW CHC POPS AT THE END OF THE WEEK. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS MAINLY VFR CONDITIONS ARE EXPECTED THROUGH 10Z. AS A TROUGH SLIDES THROUGH THE DAKOTAS THUNDERSTORMS WILL IMPACT KMBG. STORMS MAY ALSO AFFECT THE OTHER TAF SITES BUT TIMING IS STILL TOO DIFFICULT TO DETERMINE. WITH ABUNDANT LOW LEVEL MOISTURE AND LIGHT WINDS...LOOK FOR SCT MVFR VSBYS/CIGS DUE TO FOG ACROSS THE KABR AND KATY TERMINALS AFTER 10Z SUNDAY. MVFR CONDITIONS MAY STICK AROUND AND AFFECT KABR/KATY/KMBG THROUGH MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...CONNELLY LONG TERM...HINTZ AVIATION...TDK WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 405 AM CDT SAT JUL 13 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-140915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 405 AM CDT SAT JUL 13 2013 /305 AM MDT SAT JUL 13 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY WITH THE MAIN THREAT BRING SMALL HAIL AND GUSTY WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. THERE IS A BETTER CHANCE FOR THUNDERSTORMS LATER TONIGHT. SOME THUNDERSTORMS OVER CENTRAL SOUTH DAKOTA COULD BECOME SEVERE WITH DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINFALL CAN BE EXPECTED FOR THE INTERSTATE 29 CORRIDOR LATER TONIGHT AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1224 AM CDT SUN JUL 14 2013 SDZ003-004-009-015-140630- CAMPBELL-CORSON-DEWEY-WALWORTH- 1124 PM MDT SAT JUL 13 2013 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CORSON...NORTHEASTERN DEWEY...WESTERN CAMPBELL AND WESTERN WALWORTH COUNTIES UNTIL 1230 AM MDT/130 AM CDT/... AT 1119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF MCLAUGHLIN TO 7 MILES SOUTH OF LITTLE EAGLE TO 6 MILES NORTHEAST OF WHITE HORSE...MOVING EAST AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE MAHTO...PROMISE...WAKPALA... KENEL...GRAND RIVER CASINO...INDIAN MEMORIAL REC AREA...MOBRIDGE... INDIAN CREEK REC AREA...POLLOCK...GLENHAM...SWAN CREEK REC AREA... SELBY...MOUND CITY...HERREID AND AKASKA. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
The Bismarck radar (KBIS), 138 km away, was scanning. The volume nearest the first event began at 05:58 UTC.
3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Estimated wind gusts up to 60 mph were reported.
Estimated wind gusts of 60 mph were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468288, 468289, 468290, 468698.